Illinois, 2023Damaging Wind in Illinois, June 4, 2023
June 4, 2023 · NWS LSX · 1 event in 1 county or zone
As an MCV moved across the region, strong to severe storms developed through the afternoon hours. Some of the storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an MCV moved across the region, strong to severe storms developed through the afternoon hours. Some of the storms produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 1:19 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 4, 1:19 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
219 PM CDT Sun Jun 4 2023
.SHORT TERM... (Through Late Monday Night)
Issued at 219 PM CDT Sun Jun 4 2023
Scattered showers and thunderstorms that developed earlier over
Illinois have dissipated. Now waiting on additional development in
advance of westward moving vorticity lobe that is now over the
eastern CWA. MLCAPES have increased into the 1000-2000+ J/kg range
along and west of the Mississippi River. These storms should
continue through sundown with the loss of daytime heating. With
mixing up to 750 mb today, couldn't rule out some non-severe wind
gusts along with some brief downpours. Then mainly dry weather is
expected tonight into Monday as the upper ridge builds back into the
region.
Smoke from the wildfires over eastern Canada is showing up over the
Great Lakes and northern Illinois and Indiana. RAP and HRRR smoke
forecasts have it moving southeast, so have increased cloud cover
over the area tonight into Monday night. Near surface smoke
forecasts from these models suggest that the smoke may be over or
just east of the the eastern CWA, so will need to monitor this trend.
Temperatures today have been slightly cooler than yesterday thanks
to the high clouds. Lows and highs the next 36 hours should be
slightly cooler as slightly cooler air advects in from the northeast.
Britt
.LONG TERM... (Tuesday through Next Sunday)
Issued at 219 PM CDT Sun Jun 4 2023
Latest ensemble mean guidance continues to show that an upper high
will linger over the northern high Plains through the extended
period. Meanwhile a sharp trough will move south through the Great
Lakes and Midwest around a deep low over the northeast on Wednesday
while a second trough will drop down into the western Great Lakes
next weekend. At the surface, the winds will become weaker ahead of
the attendant front that will move southeast across the area Tuesday
night into Wednesday. Ensemble probabilities are now showing better
chances for measurable rain with the passage of the front Tuesday
night into Wednesday. Then mainly dry weather is expected
Thursday and Friday as high pressure drops southeast out of Canada
through the Midwest. There continues to be model differences next
weekend with a front that moves southeast across the area with
the aforementioned upper trough. This front will bring another
chance of showers and thunderstorms, but a number of the ensemble
members have no measurable rain next weekend.
Temperatures Wednesday into Friday will fall back closer to near
normal behind the front with 850mb temperatures closer to 10C.
Temperatures by next weekend become more unclear, but with 850mb
temperatures climbing back to near 15C and surface winds turning
out of the southwest ahead of the front, temperatures will be more
likely to climb back above normal.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1230 PM CDT Sun Jun 4 2023
Showers and a few thunderstorms that were moving west over
Illinois earlier have dissipated. Expect additional scattered
showers and thunderstorms to develop along and west of the
Mississippi River this afternoon. Coverage will be such that I
have included VCSH in all of the TAFs this afternoon. If a storm
does move over the terminal, it could produce MVFR conditions with
wind gusts to 35 knots. This activity will dissipate by 00-01Z
leaving dry and VFR conditions the rest of the period. Winds will
continue to be light northeasterly outside of showers and
thunderstorms.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jun 4, 1:27 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
227 PM CDT Sun Jun 4 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
227 PM CDT Sun Jun 4 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance of thunderstorms across much of the area through
early this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms across parts of the area Tuesday
through Wednesday night and again on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Britt
In the hours before
Local storm report, Jun 4, 3:09 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
409 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Hail 1 E Chesterfield 38.66N 90.56W
06/04/2023 E0.70 inch St. Louis MO Trained Spotter
caller reports dime sized hail in
Chesterfield.
&&
LSJLocal storm report, Jun 4, 3:13 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
413 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 3 WSW Tilden 38.19N 89.72W
06/04/2023 E0.75 inch Randolph IL Trained Spotter
caller reported about 10 minutes of grape
sized hail, estimated size of a penny.
&&
LSJLocal storm report, Jun 4, 3:15 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
415 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail 1 NW Clayton 38.65N 90.34W
06/04/2023 E0.75 inch St. Louis MO Public
Via Twitter with picture included: penny
sized hail in Clayton.
&&
LSJLocal storm report, Jun 4, 3:17 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
417 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Hail 2 E Clayton 38.64N 90.30W
06/04/2023 E0.70 inch St. Louis City MO Public
Via Twitter with video included: about dime
sized hail reported, may be slightly larger
based on video commentary.
&&
LSJLocal storm report, Jun 4, 3:19 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
419 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Hail 4 E Shrewsbury 38.58N 90.26W
06/04/2023 E0.70 inch St. Louis City MO Public
Via Twitter with picture and video included:
dime sized estimated from picture and video.
&&
LSJLocal storm report, Jun 4, 3:32 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 3 SSW Saint Louis 38.59N 90.26W
06/04/2023 E0.70 inch St. Louis City MO Public
Via Twitter with pictures included: dime
sized hail estimated from pictures.
&&
LSJThunderstorm Wind, Randolph
- When
- June 4, 3:33 PM CST
- Where
- Randolph County, 0.72 mi ENE of Baldwin to Baldwin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.185, -89.838
Thunderstorm winds blew down several power lines around town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 4 to 6, 20233 deaths · 3 events
- Cold in California, June 4, 20231 death · 1 event
- Hail and Damaging Winds in Tennessee, June 4, 2023$17,000 · 1.25 in hail · 10 events
- Damaging Wind in Wyoming, June 4, 2023$25,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 202311 events
- Hail and Damaging Winds in Iowa, June 4, 202358 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, June 4, 202352 kt wind · 5 events
- Hail and Damaging Winds in Georgia, June 4, 2023$4,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, June 4, 20231.25 in hail · 4 events
- Hail in Tennessee, June 4, 20231.25 in hail · 4 events
- Coastal Flood in Florida, June 4, 20234 events
- Hail and Damaging Winds in Nebraska, June 4, 20231 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108788.